Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 33, NWS Binghamton, NY

June 8, 2007Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 8, 2007, 7:37 PM EDT for Steuben County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2007, 7:37 PM EDT (23:37 UTC)
Expired
Jun 8, 2007, 8:15 PM EDT
In force
38 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:59 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2007-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2007-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 7:36 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 8, 7:36 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
736 PM EDT FRI JUN 8 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL ACROSS CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD
OF AND WITH THE FRONT EVENING. DRIER AND COOLER CONDITIONS WILL
RETURN FOR THE WEEKEND...AS HIGH PRESSURE MOVES BACK INTO THE AREA
FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WITH TEMPS NEAR 90 AND DEWPOINTS INTO MID AND UPPER 60S ATMOSPHERE
HAS DESTABLISHED. FORCING LACKING AND A LITTLE CAP LEFT TO BREAK. TS
WILL START FROM W TO E AS SHORT WAVE APPROACHES. CU FIELD BEST IN
WRN NY. BEST WIND FIELDS IN WRN NY CLOSER TO UL JET RIGHT REAR
QUAD. SOUNDINGS SHOWING DECENT LOW LEVEL SHEAR BUT WIND FIELDS
ABOVE 3KM HAVE LITTLE SPEED SHEAR AND UNIDIRECTIONAL FLOW.

NO SHOWERS YET ON OUR RADAR BUT A FEW SHOWERS POPPING IN WRN PA.
START OF CONVECTION WILL BE AFTER 4 PM AND INCREASING TO SUNSET AS
IT MOVES EAST. WIND WILL BE MOST LIKELY THREAT FOR SEVERE. HAIL
HEIGHTS ARE HIGHER THAN LAST WEEK WITH THE WARM AIR SO MORE TIME
TO MELT ON THE WAY DOWN.

WITH THE COLD FRONT MOVING THROUGH AROUND MIDNIGHT SHOWERS WILL
QUICKLY END BEHIND IT. POPS QUICKLY DROPS TO NOTHING OVERNIGHT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
BIGGEST PROBLEM WILL BE HOW FAR WEST THE STACKED CLOSED LOW
RETROGRADES INTO NEW ENGLAND. THE MODELS ARE SHOWING SOME QPF IN
ERN NY SUN TO MON. FOR NOW WILL KEEP IT DRY. MODELS USUALLY OVERDO
WRAPAROUND PRECIP ON BACK SIDE OF LOWS IN SPRING.

FOR THIS PERIOD IN NORTHERLY FLOW AT SFC AND ALOFT AS HIGH BUILDS
INTO OHIO VALLEY AND NEVER REALLY GETS HERE COMPLETELY. OMEGA
BLOCK SETS UP SO TROF REMAINS OFF THE ATLANTIC COAST AND RIDGE IN
PLAINS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UPPER LEVEL PATTERN DEPICTS AN OMEGA BLOCK THROUGH THE EXTENDED
PERIOD WITH TROFS OVER WESTERN US AND NEW ENGLAND/NOVA SCOTIA WITH
RIDGE AXIS OVER MIDWEST INTO UPPER GREAT LAKES. WITH SFC HIGH PRES
IN VCNTY AREA WILL BE DRY MONDAY NIGHT THROUGH TUESDAY NIGHT.
WEDNESDAY THROUGH THURSDAY, INCLUDED CHC/SLIGHT CHC, AS CUTOFF LOW
RETROGRADES INTO NEW ENGLAND WITH SHORT WAVES ROTATING AROUND UPPER
LEVEL FEATURE AND POSSIBLE BACKDOOR COLD FRONT INITIATING CONVECTION.
SYSTEM IN OHIO VALLEY ON FRIDAY MAY PRODUCE CONVECTION ACROSS AREA
AS WARM FRONT APPROACHES. TEMPS WILL BE CLOSE TO NORMAL.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL CROSS THE AREA THIS EVENING WITH THUNDERSTORMS
EXPECTED ALONG THE BOUNDARY, SOME OF WHICH MAY BE STRONG TO SEVERE.
SCT/BKN CU AROUND 4-5K FT WITH SOUTHWEST WINDS 10-12 KNOTS WITH
GUSTS TO 22 KNOTS ALONG THE LAKE PLAIN AND HILLTOPS. THUNDERSTORMS
ARE LIKELY BTW 00Z-03Z IN NYS AIRPORTS WITH MVFR CONDITIONS DUE TO
BOTH VSBY/CIG RESTRICTIONS. AT KAVP, THE ACTIVITY WILL BE LATER
AROUND 02Z-04Z. BEHIND FRONT WINDS WILL SHIFT TO THE NORTHWEST
LESS THAN 10 KNOTS. NO FOG OVERNIGHT DUE TO MIXING AND DRY AIR
ADVECTION. ON SATURDAY, NORTHWEST WINDS AROUND 10 KNOTS WITH
SCATTERED CU NEAR 5K FT.

FOR 18Z SATURDAY THROUGH WEDNESDAY...EXPECT VFR CONDITIONS
OUTSIDE OF POSSIBLE MORNING FOG AT ELM. BY WEDNESDAY...THERE IS A
CHANCE OF RESTRICTIONS IN SOME SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&
Hazardous weather outlook, Jun 8, 4:11 PM EDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 PM EDT FRI JUN 8 2007

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-092015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-SUSQUEHANNA-
411 PM EDT FRI JUN 8 2007

...SEVERE THUNDERSTORM WATCH 371 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BUILDING HEAT AND HUMIDITY TODAY WILL CAUSE THE HEAT INDEX TO
CLIMB INTO THE MIDDLE 90S THIS AFTERNOON...WITH SOME AREAS
POTENTIALLY REACHING THE UPPER 90S. THE LARGER TOWNS AND CITIES IN
THE REGION ARE MOST LIKELY TO SEE THE HIGHEST HEAT INDEX VALUES BY
LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

NYZ046-057-062-PAZ040-043-044-047-048-072-092015-
OTSEGO-DELAWARE-SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-
PIKE-SOUTHERN WAYNE-
411 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

BUILDING HEAT AND HUMIDITY TODAY WILL CAUSE THE HEAT INDEX TO
CLIMB INTO THE MIDDLE 90S THIS AFTERNOON...WITH SOME AREAS
POTENTIALLY REACHING THE UPPER 90S. THE LARGER TOWNS AND CITIES IN
THE REGION ARE MOST LIKELY TO SEE THE HIGHEST HEAT INDEX VALUES BY
LATE AFTERNOON.

THUNDERSTORMS...SOME SEVERE...WILL MOVE INTO THE REGION LATE THIS
AFTERNOON AND EVENING...GENERALLY BETWEEN 6 AND 10 PM. STRONG
DAMAGING WIND GUSTS...IN EXCESS OF 60 MPH...AND LARGE
HAIL...SHOULD ACCOMPANY SOME OF THE STORMS.

A COLD FRONT IS EXPECTED TO SWEEP ACROSS THE AREA LATER THIS
EVENING...AFTER 11 PM...WITH THE THUNDERSTORM THREAT ENDING AT THAT
TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

PB

In the hours before

Special weather statement, Jun 8, 6:44 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
644 PM EDT FRI JUN 8 2007

NYZ015>018-022>025-036-037-044>046-055-056-PAZ038-039-090015-
BRADFORD PA-BROOME NY-CAYUGA NY-CHEMUNG NY-CHENANGO NY-CORTLAND
NY-MADISON NY-ONEIDA NY-ONONDAGA NY-OTSEGO NY-SCHUYLER NY-SENECA
NY-STEUBEN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-YATES NY-
644 PM EDT FRI JUN 8 2007

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER WESTERN NEW YORK AND
NORTHWEST PENNSYLVANIA. THE LINE WILL MOVE EAST... REACHING THE
FINGER LAKES AREA FROM WATKINS GLEN TO CORNING BY 800 PM... SYRACUSE
TO ITHACA TO ELMIRA BY 830 PM... AND UTICA TO BINGHAMTON BY 930 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING STRONG DAMAGING WINDS AND
LARGE HAIL OVER NORTHEAST OHIO AND WESTERN NEW YORK LATE THIS
AFTERNOON AND EARLY THIS EVENING... AND COULD PRODUCE SIMILAR
CONDITIONS ACROSS CENTRAL NEW YORK LATER THIS EVENING. WARNINGS WILL
BE ISSUED IF AND WHEN DAMAGING WINDS AND OR LARGE HAIL BECOMES
IMMINENT.

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:05 PM EDTSevere Thunderstorm WarningBGMYates55 min
Jun 8, 7:11 PM EDTSevere Thunderstorm WarningBGMSeneca49 min
Jun 8, 7:40 PM EDTSevere Thunderstorm WarningBGMCayuga50 min
Jun 8, 7:52 PM EDTSevere Thunderstorm WarningBGMOneida68 min
Jun 8, 7:51 PM EDTSevere Thunderstorm WarningBGMBradford39 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.